Texas, 2010

Tornadoes and Hail in Texas, May 20, 2010

May 20, 2010 · NWS FWD · 50 events in 15 counties and zones

A shortwave trough moved east through the Southern Plains during the early afternoon hours and aided in the initation of supercell thunderstorms along a cold front located just northwest of the Dallas Fort Worth metroplex. Numerous supercell thunderstorms developed and produced hail up to the size of baseballs, destructive outflow winds of up to 70 mph and three brief EF-0 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$164,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A shortwave trough moved east through the Southern Plains during the early afternoon hours and aided in the initation of supercell thunderstorms along a cold front located just northwest of the Dallas Fort Worth metroplex. Numerous supercell thunderstorms developed and produced hail up to the size of baseballs, destructive outflow winds of up to 70 mph and three brief EF-0 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 20, 4:21 AM CST, 12 minutes earlier.

Area forecast discussion, May 20, 4:21 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
521 AM CDT THU MAY 20 2010

.AVIATION...
THE BOUNDARY THAT APPEARS ON RADAR IS NOT THE ACTUAL COLD FRONT.
WINDS SHIFTED TO THE NORTHWEST AT KSPS AND WEST AT KABI....BUT AS
THE BOUNDARY MOVED FARTHER EAST...WINDS REMAINED SOUTHERLY AT
KGLE AND KLUD. HAVE UPDATED THE METROPLEX TAFS TO KEEP THE WINDS
SOUTHERLY THIS MORNING. SHOWERS AND THUNDERSTORMS BETWEEN KABI
AND KJWY WILL CONTINUE TO MOVE EAST AND MOSTLY REMAIN SOUTH OF
THE METROPLEX TAF SITES. HOWEVER...A SHOWER WAS LOCATED AT 15
MILES EAST OF KMWL AND ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT IS POSSIBLE AHEAD OF THE COLD FRONT...SO HAVE KEPT
VCTS IN THE METROPLEX TAF SITES THROUGH 15Z.

58

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT THU MAY 20 2010/
THE COLD FRONT CAN BE SEEN ON REGIONAL MOSAIC RACING SOUTHEAST
THROUGH OKLAHOMA AND ABOUT TO ENTER OUR NORTHWESTERN COUNTIES. NEW
REFLECTIVITY IS NOW DEVELOPING ALONG THE COLD FRONT IN SOUTH
CENTRAL OKLAHOMA WHILE A SLOW MOVING MCS CONTINUES TO IMPACT
SOUTHEAST OKLAHOMA. WE ARE STILL UNCERTAIN IF THE MCS OVER
SOUTHEAST OKLAHOMA WILL SLIDE SOUTH INTO OUR NORTHEASTERN COUNTIES
BUT THE QUICKLY ADVANCING COLD FRONT MAY HELP TO PUSH THE MCS IN
A SOUTHEAST DIRECTION...LIKELY MISSING OUR NORTHEASTERN COUNTIES.

THE ATMOSPHERE REMAINS UNSTABLE OVER NORTH TEXAS BUT BEING THE
MIDDLE OF THE NIGHT...WE ARE CAPPED. HOWEVER...THE NEXT SHORTWAVE
IS ABOUT TO MOVE INTO NORTH TEXAS AND THIS STRONGER SHORTWAVE MAY
PROVIDE ENOUGH LIFT FOR STORMS TO CONTINUE DEVELOPING ALONG THE
COLD FRONT. THE MOST LIKELY SCENARIO IS FOR NEW STORMS TO DEVELOP
ALONG THE COLD FRONT AS IT PUSHES INTO NORTH TEXAS. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE THIS MORNING PRODUCING LARGE HAIL
AND DAMAGING WINDS. THE COLD FRONT WILL CONTINUE TO BE THE FOCUS
FOR STORMS TODAY AS THE SHORTWAVE MOVES THROUGH NORTH TEXAS.

THE COLD FRONT IS CURRENTLY MOVING FASTER THAN THE MODELS
FORECASTED BUT MAY SLOW DOWN CLOSE TO DAYBREAK. THIS WOULD ALLOW
FOR STORMS TO CONTINUE THIS AFTERNOON MAINLY EAST OF INTERSTATE
35. WHEREVER THE COLD FRONT IS TODAY OR WHERE IT STALLS WILL BE
THE FOCUS FOR THUNDERSTORMS THROUGHOUT THE DAY. THE MODELS
CONTINUE TO INDICATE A MODERATELY UNSTABLE ATMOSPHERE AND WEAKLY
CAPPED ENVIRONMENT OVER OUR EASTERN HALF THIS AFTERNOON. SHEAR
VALUES WILL ONCE AGAIN AVERAGE 35-40 KTS ALLOWING FOR STORMS TO
ROTATE. UNLIKE YESTERDAY...THE PRESENCE OF THE SHORTWAVE OVER THE
REGION SHOULD PROVIDE THE LIFT THAT WAS MISSING YESTERDAY...AIDING
IN STORM DEVELOPMENT.

THINK THAT ALL STORM ACTIVITY WILL BE MOVING INTO EAST TEXAS BY
EVENING AS THE UPPER LEVEL TROUGH AXIS SHIFTS EAST INTO LOUISIANA.
HOWEVER...A FEW LINGERING STORMS OVER THE EASTERN COUNTIES MAY BE
POSSIBLE THROUGH THE LATE EVENING HOURS. THE COLD FRONT IS
EXPECTED TO STALL OVER NORTH TEXAS TODAY AND THEN RETREAT NORTH
OVERNIGHT. FOR TODAY...HAVE GONE WITH THE COOLER METMOS FOR
DAYTIME HIGHS KEEPING TEMPERATURE BELOW GUIDANCE OVER OUR EASTERN
ZONES. A WARM NIGHT IS STILL IN STORE FOR TONIGHT AS THE FRONT
RETREATS NORTH.

AS THE UPPER LEVEL TROUGH MOVES TO THE EAST...RIDGING WILL MOVE
INTO THE REGION ON FRIDAY AND CONTINUE TO STRENGTHEN OVER THE
WEEKEND. TEMPERATURES WILL QUICKLY WARM AND DAYTIME HIGHS IN THE
UPPER 80S TO MID 90S WILL BE COMMON THROUGH THE WEEKEND AND INTO
NEXT WEEK. WILL CONTINUE TO MAINTAIN A DRY FORECAST BEYOND TONIGHT
BUT A FEW AFTERNOON THUNDERSTORMS MAY OCCUR NEXT WEEK AS NORTH
TEXAS MAINTAINS ITS LOW LEVEL MOISTURE AND REMAINS WEDGED BETWEEN
THE BROAD UPPER LEVEL TROUGH TO THE WEST AND THE CENTER OF THE
UPPER LEVEL RIDGE TO OUR EAST. ANY SMALL DISTURBANCE OR
PERTURBATION IN THE SOUTHWEST FLOW COULD SPARK OFF A FEW AFTERNOON
THUNDERSTORMS.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  88  70  93  74  94 /  40  20   5   5  10
WACO, TX              89  71  93  73  93 /  30  20   5   5  10
PARIS, TX             84  66  90  69  90 /  50  20   5   5  10
DENTON, TX            86  66  92  70  92 /  50  20   5   5  10
MCKINNEY, TX          85  66  91  71  91 /  50  20   5   5  10
DALLAS, TX            88  72  93  74  94 /  40  20   5   5  10
TERRELL, TX           87  69  93  71  95 /  50  20   5   5  10
CORSICANA, TX         86  70  92  72  91 /  50  20   5   5  10
TEMPLE, TX            90  69  93  71  93 /  20  10   5   5  10
MINERAL WELLS, TX     87  66  94  70  94 /  20  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/82
Hazardous weather outlook, May 20, 3:04 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
404 AM CDT THU MAY 20 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
404 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TODAY. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WINDS. SOME OF THE STORMS WILL ALSO PRODUCE LOCALLY
HEAVY RAINFALL THAT MAY RESULT IN FLASH FLOODING. THUNDERSTORMS
WILL END FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF A COMANCHE TO
PALESTINE LINE THIS MORNING...AND MAINLY ALONG AND EAST OF THE
I-35 CORRIDOR THIS AFTERNOON INTO EARLY EVENING.

In the hours before

Special weather statement, May 20, 3:39 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 AM CDT THU MAY 20 2010

TXZ129-201015-
EASTLAND TX-
439 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL EASTLAND COUNTY

AT 439 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF CISCO...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND EASTLAND.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAINFALL...MARBLE-SIZED HAIL...AND WIND GUSTS TO 50 MPH CAN BE
EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A WARNING MAY
BE REQUIRED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3241 9901 3246 9885 3246 9847 3231 9847
      3227 9852 3222 9863 3226 9891 3233 9901
TIME...MOT...LOC 0939Z 277DEG 23KT 3237 9889

The radar

The Dyess AFB radar (KDYX), 90 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

38 hail, 9 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Erath

When
May 20, 4:33 AM CST
Where
Erath County, 1.75 mi W of Huckabay
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.330, -98.330

Nickel sized hail was reported 2 miles west of Huckaby.

Hail, Hood

When
May 20, 5:38 AM CST
Where
Hood County, 2.92 mi W of Mambrino
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.380, -97.800

Dime sized hail was reported on FM 2425, approximately 5 miles south of Granbury.

Hail, Hood

When
May 20, 5:40 AM CST
Where
Hood County, 3.5 mi S of Granbury Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.380, -97.830

Nickel sized hail was reported in Pecan Plantation.

Thunderstorm Wind, Hopkins

When
May 20, 11:35 AM CST
Where
Hopkins County, 0.74 mi SSW of Weaver
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.160, -95.404

Hopkins County local and county Emergency Management officials determined that damage and debris reported near the intersection of Interstate 30 and Highway 67 was caused by straight line winds of approximately 70 mph. Winds damaged trees, powerlines and power poles near this location.

Hail, Dallas

When
May 20, 11:55 AM CST
Where
Dallas County, Cockrell Hill
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.720, -96.870

Golfball sized hail was reported at Bishop Dunne High School in Cockrell Hill.

Tornado, Ellis

When
May 20, 1:06 PM CST to 1:11 PM CST
Where
Ellis County, 1.26 mi NNW of Ward to 0.62 mi NE of Ward
Rating
EF0
Path length
1.16 mi
Path width
25 yd
Reported by
Other Federal Agency
Coordinates
32.498, -97.026

At 206 pm CDT a tornado near Midloathian was reported by an Arlington Airport weather observer in a special observation. The tornado was last reported by Ellis County Emergency Management at 211 pm CDT. This tornado was also reported by local county spotters and HAM radio operators. The tornado occurred over open county and no damage was reported. This tornado has been rated an EF-0 producing wind speeds between 70 and 85 mph.

Hail, Dallas

When
May 20, 1:10 PM CST
Where
Dallas County, Seagoville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.630, -96.530

A Seagoville police officer reported quarter sized hail.

Hail, Ellis

When
May 20, 1:55 PM CST
Where
Ellis County, Waxahachie
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -96.850

Quarter sized hail was reported in Waxahachie.

Hail, Ellis

When
May 20, 1:59 PM CST
Where
Ellis County, 1.26 mi ESE of Ike
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.424, -96.700

One inch sized hail was reported at the intersection of FM 878 and East Campus Road near Palmer.

Tornado, Ellis

When
May 20, 2:20 PM CST to 2:21 PM CST
Where
Ellis County, 2 mi NE of Alma to 2.47 mi NE of Alma
Rating
EF0
Path length
0.51 mi
Path width
25 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.300, -96.526

Ellis County Emergency Management reported a brief tornado touchdown approximately 2 miles northeast of Alma. This tornado damaged an abandoned barn and uprooted and twisted a few trees. The abandoned barn eventually collapsed due to the structural damage caused by the tornado. This damage is consistent with a tornado producing wind speeds of 80 mph, so it has been rated EF-0.

Hail, Kaufman

When
May 20, 2:30 PM CST
Where
Kaufman County, Kemp
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -96.230

Kemp Public Schools reported quarter sized hail along Highway 175.

Hail, Ellis

When
May 20, 2:37 PM CST
Where
Ellis County, Ennis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.330, -96.630

Dallas-Fort Worth Broadcast Media reported quarter sized hail in the town of Ennis.

Thunderstorm Wind, Ellis

When
May 20, 2:49 PM CST
Where
Ellis County, Alma
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.280, -96.550

Two semi-trucks were blown off of Interstate 45 near Alma by thunderstorm outflow winds. The occupants of these trucks were not injured. Winds also damaged some trees within the community of Alma.

Hail, Navarro

When
May 20, 3:05 PM CST
Where
Navarro County, Chatfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.250, -96.420

Ellis County Emergency Management reported one inch hail in the town of Chatfield.

Hail, Navarro

When
May 20, 3:25 PM CST
Where
Navarro County, 1.38 mi S of Bazette
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.160, -96.270

Half Dollar Sized hail was reported 3 miles northwest of Kerens.

Hail, Navarro

When
May 20, 3:37 PM CST
Where
Navarro County, 1.38 mi S of Goodlow Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.100, -96.230

Nickel sized hail was reported 5 miles southeast of Powell.

Hail, Navarro

When
May 20, 3:39 PM CST
Where
Navarro County, 1.38 mi S of Goodlow Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.100, -96.230

Quarter sized hail was reported 5 miles southeast of Powell.

Hail, Navarro

When
May 20, 4:00 PM CST
Where
Navarro County, 2.58 mi WNW of Corsicana Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.133, -96.511

Golfball sized hail was reported along Emhouse Road approximately 3 miles north northwest of Corsicana.

Hail, Navarro

When
May 20, 4:10 PM CST
Where
Navarro County, Corsicana
Measured
2.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
32.100, -96.470

Hail up to the size of baseballs was reported in Corsicana.

Hail, Ellis

When
May 20, 4:20 PM CST
Where
Ellis County, Forreston
Measured
0.75 in hail
Reported by
Public
Coordinates
32.250, -96.870

A resident of Forreston reported that as a thunderstorm moved through town, winds blew down small tree branches and penny sized hail fell.

Thunderstorm Wind, Navarro

When
May 20, 4:24 PM CST
Where
Navarro County, 0.91 mi NW of Corsicana Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.040, -96.410

Dallas-Fort Worth area broadcast media reported 6 to 12 inch diameter trees were snapped by thunderstorm winds near Corsicana. A sheet metal roof was also blown off of an old gas station.

Thunderstorm Wind, Navarro

When
May 20, 4:24 PM CST
Where
Navarro County, 0.91 mi NW of Corsicana Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.040, -96.410

Dallas Fort Worth area broadcast media reported 6 to 12 inch diameter trees were snapped by thunderstorm winds near Corsicana. A sheet metal roof was also blown off of an old gas station.

Hail, Navarro

When
May 20, 4:25 PM CST
Where
Navarro County, 0.39 mi SE of Angus
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.016, -96.425

Golfball sized hail was reported in Mustang.

Hail, Navarro

When
May 20, 4:27 PM CST
Where
Navarro County, 1.09 mi SE of Angus
Measured
2.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.008, -96.418

Navarro County Emergency Management reported baseball sized hail 1 mile east of Angus.

Hail, Ellis

When
May 20, 4:30 PM CST
Where
Ellis County, Italy
Measured
0.88 in hail
Reported by
Public
Coordinates
32.180, -96.880

Penny and Nickel sized hail was reported in the town of Italy.

Hail, Freestone

When
May 20, 4:55 PM CST
Where
Freestone County, 5.67 mi ENE of Streetman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.900, -96.240

Freestone county sheriffs reported dime sized hail in the community of Southern Oaks.

Hail, Anderson

When
May 20, 5:26 PM CST
Where
Anderson County, 0.71 mi NE of Tennessee Colony
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.836, -95.840

Anderson County Emergency Management reported quarter sized hail in Tennessee Colony.

Hail, Hill

When
May 20, 5:53 PM CST
Where
Hill County, Hubbard
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.850, -96.800

Hill County Emergency Management reported golfball sized hail in Hubbard.

Hail, Anderson

When
May 20, 5:54 PM CST
Where
Anderson County, 1.38 mi S of Palestine Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.750, -95.730

Anderson County Emergency Management reported quarter sized hail in Harmony.

Tornado, Hill

When
May 20, 5:55 PM CST
Where
Hill County, 3.28 mi SSE of Hubbard
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
31.810, -96.770

Hill County Emergency Management and storm spotters reported a brief tornado southeast of the community of Hubbard. This tornado occurred over open country and was only briefly on the ground and produced no damage. The tornado was rated EF-0, producing winds around 70 mph.

Hail, McLennan

When
May 20, 6:30 PM CST
Where
McLennan County, 2.24 mi SW of Leroy
Measured
2.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
31.710, -97.050

Baseball sized hail was reported between Leroy and Elm Mott on FM 308.

Hail, Limestone

When
May 20, 6:40 PM CST
Where
Limestone County, Mexia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.680, -96.500

Mexia police officers reported quarter sized hail in town.

Hail, Freestone

When
May 20, 6:56 PM CST
Where
Freestone County, 0.91 mi SW of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.710, -96.180

A spotter reported quarter sized hail fell for 2 minutes near Fairfield.

Hail, McLennan

When
May 20, 7:23 PM CST
Where
McLennan County, China Spg
Measured
1.75 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
31.650, -97.320

HAM radio operators reported golfball sized hail in China Springs.

Hail, McLennan

When
May 20, 7:23 PM CST
Where
McLennan County, 2.73 mi WSW of Axtell
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.650, -97.010

HAM radio operators reported penny sized hail in the community of Axtell.

Hail, Bosque

When
May 20, 7:37 PM CST
Where
Bosque County, 0.69 mi N of Valley Mills
Measured
1.75 in hail
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
31.660, -97.480

HAM radio operators reported golfball sized hail at Valley Mills High School.

Hail, McLennan

When
May 20, 7:45 PM CST
Where
McLennan County, 1.39 mi NNE of Mart
Measured
1 in hail
Reported by
Public
Coordinates
31.547, -96.819

Quarter sized hail was reported in the town of Mart.

Thunderstorm Wind, McLennan

When
May 20, 8:10 PM CST
Where
McLennan County, 0.28 mi ESE of McGregor Afb
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
31.478, -97.316

McGregor Municipal Airport ASOS recorded a peak wind gust of 54 kts as thunderstorms moved through the county.

Thunderstorm Wind, McLennan

When
May 20, 8:10 PM CST
Where
McLennan County, 0.46 mi W of South Bosque
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.481, -97.288

Waco broadcast media reported an estimated wind gust of 60 mph at the intersection of Highway 84 and Old Lorena Road.

Hail, McLennan

When
May 20, 8:18 PM CST
Where
McLennan County, 1.5 mi SSW of McGregor Afb
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.460, -97.330

Waco broadcast media reported nickel sized hail at the intersection of Old Lorena Road and Highway 84.

Thunderstorm Wind, McLennan

When
May 20, 8:18 PM CST
Where
McLennan County, 1.07 mi SSE of South Bosque
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
31.467, -97.270

Waco broadcast media reported thunderstorm winds blew down a few large trees on Old Lorena Road near Woodway. Winds were estimated to have gusted as high as 70 mph.

Hail, McLennan

When
May 20, 8:25 PM CST
Where
McLennan County, Woodway
Measured
1.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.520, -97.200

Waco broadcast media reported golfball sized hail in Woodway.

Hail, McLennan

When
May 20, 8:26 PM CST
Where
McLennan County, 0.69 mi S of Beverly Hills
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.510, -97.150

Waco broadcast media reported quarter sized hail at the intersection of Panther Way and Hewitt Drive.

Hail, McLennan

When
May 20, 8:31 PM CST
Where
McLennan County, 2.07 mi N of Hillside
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.430, -97.150

HAM radio operators reported golfball sized hail southeast of Hewitt.

Hail, McLennan

When
May 20, 8:31 PM CST
Where
McLennan County, Hewitt
Measured
1.25 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
31.470, -97.200

HAM radio operators reported quarter to half dollar sized hail in Hewitt.

Thunderstorm Wind, Falls

When
May 20, 9:03 PM CST
Where
Falls County, 3.34 mi NNE of Belvins
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.296, -97.201

HAM radio operators estimated 60 mph thunderstorm outflow winds at the intersection of Highway 7 and County Road 439.

Hail, Falls

When
May 20, 9:20 PM CST
Where
Falls County, Chilton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.280, -97.070

HAM radio operators reported golfball sized hail in Chilton.

Hail, Falls

When
May 20, 9:20 PM CST
Where
Falls County, 2.01 mi S of North Prairie
Measured
1.75 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.321, -97.086

Waco broadcast media reported nickel to golfball sized hail covering the ground 6 miles north of Lott along Highway 77.

Thunderstorm Wind, Falls

When
May 20, 9:22 PM CST
Where
Falls County, 3.13 mi SW of Durango
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.171, -97.171

HAM radio operators estimated thunderstorm outflow wind gusts up to 70 mph approximately 1 mile east of Belfalls.

Hail, Mills

When
May 20, 9:40 PM CST
Where
Mills County, 0.69 mi S of Goldthwaite
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.440, -98.570

Goldthwaite police officers reported golfball sized hail on highway 183 south of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234004, 234005, 234006, 234413, 234008, 234414, 234011, 234012, 234015, 234429, 234017, 234019, 234419, 234022, 234025, 234028, 234033, 234038, 234043, 234045, 234425, 234426, 234048, 234051, 234052, 234053, 234055, 234056, 234057, 234427, 234059, 234060, 234061, 234062, 234064, 234066, 234068, 234421, 234422, 234069, and more.